Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 1, NWS Lubbock, TX

May 17, 2018Garza County, Kent County, Texas

NWS Lubbock, TX issued this tornado warning at May 17, 2018, 6:57 PM CDT for Garza County, Kent County, Texas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 6:57 PM CDT (23:57 UTC)
Expired
May 17, 2018, 7:30 PM CDT
In force
33 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Garza County, TX, Kent County, TX

The radar

The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:57 PM CDTTSTM WND DMG3 W Lake Alan Henry, TXUPROOTED TREES
May 17, 6:58 PM CDTTSTM WND GST 831 Nw Lake Alan Henry, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:37 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

208 
WFUS54 KLUB 172357
TORLUB
TXC169-263-180030-
/O.NEW.KLUB.TO.W.0001.180517T2357Z-180518T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
657 PM CDT THU MAY 17 2018

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southwestern Kent County in northwestern Texas...
  Southeastern Garza County in northwestern Texas...

* Until 730 PM CDT
    
* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Lake Alan Henry, moving east at 35 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Kent and southeastern Garza Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If on or near Lake Alan Henry, get away from the water and move to 
safe shelter immediately. If you can hear thunder, you are close 
enough to be struck by lightning. Severe thunderstorms can produce 
large capsizing waves, even on small bodies of water. Move into dock 
and seek safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 3314 10114 3317 10080 3296 10078 3297 10114
TIME...MOT...LOC 2356Z 270DEG 29KT 3304 10106 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

JORDAN
2 follow-up statements
538 
WWUS54 KLUB 180010
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
710 PM CDT THU MAY 17 2018

TXC169-263-180030-
/O.CON.KLUB.TO.W.0001.000000T0000Z-180518T0030Z/
Kent TX-Garza TX-
710 PM CDT THU MAY 17 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHWESTERN KENT AND SOUTHEASTERN GARZA COUNTIES...
    
At 710 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Lake Alan Henry, moving east at 30
mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Lake Alan Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If on or near Lake Alan Henry, get away from the water and move to 
safe shelter immediately. If you can hear thunder, you are close 
enough to be struck by lightning. Severe thunderstorms can produce 
large capsizing waves, even on small bodies of water. Move into dock 
and seek safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 3305 10114 3317 10080 3296 10078 3297 10114
TIME...MOT...LOC 0010Z 279DEG 24KT 3298 10098 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

JORDAN
268 
WWUS54 KLUB 180024 RRA
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
724 PM CDT THU MAY 17 2018

TXC169-180034-
/O.CAN.KLUB.TO.W.0001.000000T0000Z-180518T0030Z/
Garza TX-
724 PM CDT THU MAY 17 2018

...THE TORNADO WARNING FOR SOUTHEASTERN GARZA COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Texas.

LAT...LON 3305 10097 3309 10079 3296 10078 3297 10097
TIME...MOT...LOC 0024Z 275DEG 15KT 3298 10093 

$$

TXC263-180030-
/O.CON.KLUB.TO.W.0001.000000T0000Z-180518T0030Z/
Kent TX-
724 PM CDT THU MAY 17 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHWESTERN KENT COUNTY...
    
At 724 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Lake Alan Henry, moving east at 15
mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Kent County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3305 10097 3309 10079 3296 10078 3297 10097
TIME...MOT...LOC 0024Z 275DEG 15KT 3298 10093 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

JORDAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 17, 6:49 PM CDT, 8 minutes earlier.

Area forecast discussion, May 17, 6:49 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
649 PM CDT Thu May 17 2018

.AVIATION...
From 00 UTC to around 03 or 04 UTC, scattered TSRA activity is
expected to impact KCDS, while outflow boundaries may affect KPVW
and KLBB, bringing periods of gusty winds and/or wind shifts. The
winds should gradually organize to the southeast overnight, then
come around to the south-southwest early Friday. VFR conditions
are expected on Friday aside from a small chance of TSRA in the
vicinity of KCDS after 18 UTC.

&&

.PREV DISCUSSION... /issued 332 PM CDT Thu May 17 2018/

DISCUSSION...
Initial convective development is occurring along the state line
within a zone of weak convergence along the surface
trough/dryline. The latest indications are that this activity will
progress pretty much closely previous projections, gradually growing
upscale with greater coverage as it progresses east. MLCAPE
values around 1500 to 2500 and deep-layer shear of 40 kts or so
are more than sufficient for sustained updrafts and a severe
wind/threat. A couple supercells are also possible as well with
the threat of very large hail.

The upper trough out west will move into the southern and central
Rockies Friday, with strengthening and veering mid-level taking
the dryline farther east during the day. The dryline is expected
to be located near the edge of the Caprock by peak heating and
scattered t-storm development will be possible in the Rolling
Plains, with more severe weather potential.

The trough swings northeast into the central plains Saturday while
the next trough digs quickly into the Great Basin. A cold front
will move south behind the first wave with a pretty good push to
it. There are still some timing differences between the guidance
with the front, and t-storm chances across the area will depend
highly on the front's location by mid-afternoon. A shortwave will
be approaching West Texas late Saturday and could keep storm chances
going on through the night depending on how far south the front
goes.

By Sunday, the front should be well to our south, and we expect a
cool day and likely pretty stable, with low thunder chances.
However, in the face of strengthening southwest flow aloft as the
upper low stalls and deepens to the southwest, the front should
start to retreat pretty quickly back to the north and we could
see shower and t-storm activity pick up Sunday night in the
developing isentropic upglide regime. Thunderstorm chances should
continue Monday and Tuesday with the slow-moving upper low to the
west, and plentiful low-level moisture residing across the
region. Through this whole period, some pockets of heavy rainfall
are possible, as we could see several rounds of thunderstorm
activity track across similar areas.

The pattern may become less conducive for t-storm activity by
midweek as the upper low weakens with substantial energy racing
northward while broad troughiness lingers off the coast of
California. This could result in a building ridge over the
southern Rockies and West Texas.

FIRE WEATHER...
Dry lightning is possible this afternoon across the western South
Plains where isolated to widely scattered thunderstorms are
expected to develop.

Fire weather concerns are expected on Friday to the west of the
dryline, which may be found near the edge of the Caprock by
afternoon. RH values across the western areas will fall to around
5 to 10 percent with wind speeds in the 15 to 25 mph range in the
afternoon. Recent rainfall in the southwest Texas Panhandle and
the possibility of rain this afternoon and evening create some
uncertainty regarding the extent of the threat.

Fire weather concerns are also possible Saturday afternoon across
western and southern portions of the South Plains in dry southwesterly
flow to the south of a cold front inbound from the north.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33
Hazardous weather outlook, May 17, 11:35 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1135 AM CDT Thu May 17 2018

TXZ021>044-180445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1135 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop this afternoon
across the western South Plains, before growing into a larger
complex of storms as they spread eastward through the early
evening. In addition to heavy rain and some flooding at times,
very large hail to baseball size and downburst winds to 75 mph
could occur. Locally thick blowing dust may accompany some storms
as well, especially on the Caprock.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated to critical wildfire weather is possible on Friday
afternoon across the western South Plains. A few severe
thunderstorms may develop on Friday and Saturday east of the
Caprock Escarpment, before this threat expands over much of the
region by Saturday night through Sunday. This unsettled weather
pattern will continue through much of next week with daily chances
for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

In the hours before

Local storm report, May 17, 6:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
604 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 E CEDAR HILL          34.14N 101.19W
05/17/2018  E1.00 INCH       FLOYD              TX   PUBLIC

&&

EVENT NUMBER LUB1800121

JGD
Local storm report, May 17, 6:05 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
605 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     3 WSW AIKEN             34.13N 101.57W
05/17/2018  M66 MPH          HALE               TX   MESONET

&&

EVENT NUMBER LUB1800122

JGD
Local storm report, May 17, 6:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
615 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             9 NW POST               33.28N 101.49W
05/17/2018  E1.25 INCH       GARZA              TX   LAW ENFORCEMENT

            VISIBILITY ALSO DOWN TO NEAR 0

&&

EVENT NUMBER LUB1800123

JGD
Local storm report, May 17, 6:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             2 E FLOMOT              34.23N 100.95W
05/17/2018  E0.75 INCH       MOTLEY             TX   CO-OP OBSERVER

&&

EVENT NUMBER LUB1800124

JGD
Local storm report, May 17, 6:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     4 E TAHOKA              33.16N 101.73W
05/17/2018  M70 MPH          LYNN               TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1800125

JGD
Local storm report, May 17, 6:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     1 NE POST               33.20N 101.37W
05/17/2018  M68 MPH          GARZA              TX   MESONET

&&

EVENT NUMBER LUB1800126

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:43 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb40 min
May 17, 3:53 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer52 min
May 17, 4:14 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock46 min
May 17, 4:24 PM CDTAreal Flood AdvisoryLUBLubbock42 min
May 17, 4:35 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher55 min
May 17, 4:41 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher64 min
May 17, 5:12 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum48 min
May 17, 5:21 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn39 min
May 17, 5:29 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher61 min
May 17, 5:32 PM CDTSevere Thunderstorm WarningLUBBriscoe, Cottle, Floyd, Hall, Motley58 min
May 17, 6:00 PM CDTSevere Thunderstorm WarningLUBGarza60 min
May 17, 6:26 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Hall, Motley64 min
May 17, 6:37 PM CDTAreal Flood AdvisoryLUBGarza53 min
May 17, 6:53 PM CDTSevere Thunderstorm WarningLUBGarza, Kent39 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.